Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Missoula, MT

June 8, 2017Ravalli County, Montana

NWS Missoula, MT issued this special weather statement at Jun 8, 2017, 3:13 PM MDT for Ravalli County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 3:13 PM MDT (21:13 UTC)
Expired
Jun 8, 2017, 4:00 PM MDT
In force
47 min
Issued by
NWS Missoula, MT

County Ravalli County, MT

The radar

The Missoula radar (KMSX), 74 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-514 J/kg
Mixed-layer LCL
2149 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS85 KMSO 082113
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017
 
MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with 
this storm.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
      4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:48 PM MDT, 25 minutes earlier.

Area forecast discussion, Jun 8, 2:48 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
248 PM MDT Thu Jun 8 2017

...Strong Thunderstorms along the Continental Divide into SW
Montana this afternoon and evening...

.DISCUSSION...A cold front will move through the Northern Rockies
today which will be the focal point for shower and thunderstorm
development. The best instability appears to be along the
Continental Divide down into southwest Montana this afternoon.
The cloud cover will hinder the severity of storms, but a few of
them should still become quite strong. The strongest storms will
be capable of damaging winds, large hail and heavy rain. Another
concern is the high precipitable water across northwest Montana.
Any storms that develop in this region will be capable of very
heavy rain. Storm motion appears to be fast enough that
significant impact from the rain should be minimized, unless
training of storms occur.

A second cold front moves through the Northern Rockies on Friday
and stalls out over north central Idaho into west central Montana.
This boundary will be the main area of fairly steady
precipitation. The precipitation appears to linger into Saturday
over this region. Temperatures will be cooling to 10 degrees below
normal by Saturday afternoon.

Beginning late Sunday - early next week, a cutoff low pressure
system is expected to move across the Northern Rockies bringing
cool temperatures and periods of showers. Valley highs will be in
the upper 50s to low 60s with snow levels dropping to around 7000
feet thus backcountry users may see some new snowfall.

Forecast models typically struggle with the track/timing of cutoff
lows and the subsequent areas of heavy precipitation this far into
the future. The reduced snow melt from cooler temperatures could
easily be offset by enhanced rainfall, leading to a potential for
flooding. Even with the uncertainties, at the very least, expect
cool temperatures and occasional showers. Beyond the early week
storm system, most guidance points toward a ridge of high pressure with
much warmer and drier conditions the latter half of next week.

&&

.AVIATION...A cold front is anticipated to move through north
central Idaho and western Montana this afternoon and evening.
Winds will shift to a southwest to west direction as the front
passes through the evening, with some gusts up to 25 kts possible
with the front. The looks like the front will stall out across
southwest Montana tonight, and will likely allow for breezy winds
to continue for KMSO, KSMN and KBTM through a good chunk of the
night. Additionally, showers and thunderstorms have begun to form
across the Idaho panhandle into northwest Montana this afternoon.
Thunderstorm coverage will continue to increase across the region
as the frontal boundary approaches. Cloud cover will likely limit
the strength of storms, but a few strong storms are possible into
this evening, mainly across southwest Montana and along the
Continental Divide. Gusty and erratic winds and heavy rain will be
the main threats, though storms near the Divide may have some hail
as well. All airfields have the potential to be impacted by
thunderstorms, with the main threat decreasing after 09/0300z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 8, 2:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
251 PM MDT THU JUN 8 2017

MTZ005-006-082130-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
251 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MISSOULA...NORTHWESTERN
GRANITE AND NORTH CENTRAL RAVALLI COUNTIES UNTIL 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of Stevensville, or 20 miles northeast of Hamilton,
moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quigley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4630 11356 4628 11388 4676 11402 4678 11377
      4671 11369 4670 11365 4670 11360 4669 11358
TIME...MOT...LOC 2051Z 173DEG 25KT 4639 11378
Special weather statement, Jun 8, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
313 PM MDT THU JUN 8 2017

MTZ005-006-082200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
313 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO AND
NORTHWESTERN RAVALLI COUNTIES UNTIL 400 PM MDT...

At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hamilton, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hamilton, Stevensville, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing and Corvallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4618 11401 4616 11427 4650 11438 4651 11434
      4653 11435 4654 11434 4657 11400
TIME...MOT...LOC 2113Z 174DEG 17KT 4626 11416

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:34 PM MDTSpecial Weather StatementMSODeer Lodge26 min
Jun 7, 7:41 PM MDTSpecial Weather StatementMSOMissoula49 min
Jun 7, 8:33 PM MDTSpecial Weather StatementMSOMissoula42 min
Jun 8, 2:51 PM MDTSpecial Weather StatementMSOGranite39 min
Jun 8, 3:33 PM MDTSpecial Weather StatementMSOGranite42 min
Jun 8, 4:03 PM MDTSpecial Weather StatementMSOMissoula42 min
Jun 8, 4:08 PM MDTSpecial Weather StatementMSOGranite22 min
Jun 8, 4:24 PM MDTSpecial Weather StatementMSOPowell51 min
Jun 8, 4:28 PM MDTSpecial Weather StatementMSOPowell17 min
Jun 8, 4:37 PM MDTSevere Thunderstorm WarningMSOGranite, Powell23 min
Jun 8, 4:57 PM MDTSevere Thunderstorm WarningMSOGranite, Powell33 min
Jun 8, 5:08 PM MDTSpecial Weather StatementMSOLake37 min
Jun 8, 5:15 PM MDTSpecial Weather StatementMSOPowell45 min
Jun 8, 5:27 PM MDTSpecial Weather StatementMSOLake33 min
Jun 8, 5:35 PM MDTSpecial Weather StatementMSOFlathead25 min
Jun 8, 5:44 PM MDTSpecial Weather StatementMSOLake31 min
Jun 8, 5:59 PM MDTSpecial Weather StatementMSOLake31 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.